Washington, 2015

Flash Flooding in Washington, May 28, 2015

May 28, 2015 · NWS OTX · 2 events in 1 county or zone

Slow moving thunderstorms produced substantial rainfall on the Carlton Complex Burn Scar from the Carlton Complex fires of 2014.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Slow moving thunderstorms produced substantial rainfall on the Carlton Complex Burn Scar from the Carlton Complex fires of 2014.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 28, 3:35 PM PST, 1 hour 40 minutes earlier.

Area forecast discussion, May 28, 3:35 PM PST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
435 PM PDT THU MAY 28 2015

.SYNOPSIS...
Scattered afternoon showers and thunderstorms will continue this
evening and Friday. However they will be more focused around the
mountains. Expect a warming trend into the weekend, with highs in
the 80s, with a lingering threat of mainly mountain showers and
thunderstorms. By next Monday and Tuesday the next best chance of
showers and thunderstorms arrives, with the potential for some
stronger storms and the return of cooler temperatures.

&&

.DISCUSSION...
Tonight...The satellite loop indicates the forecast area is in a
dynamically null weak ridge between the exiting upper low visible
over Wyoming and Montana and another upper low slowly descending
out of British Columbia. Despite lack of upper level energy the
air mass remains moist and as the peak afternoon surface heating
period occurs a "Ring of Fire" pattern is developing with showers
and thunderstorms pulsing over the mountains surrounding the
Columbia Basin. While tightly confined to ridges and peaks due to
the lack of any dynamic forcing...there is a small chance some of
these storms could wander off of the mountains and over adjacent
valleys late this afternoon and early evening before collapsing.
Brief heavy rain is possible in these collapsing cores and thus
the main threat for the next few hours will be flash flooding or
debris flows on the Cascade Burn scars. However the chance of a
beefy storm maintaining it's integrity as it moves off of the
peaks is very small and thus this risk is not great enough to
warrant any Flash Flood Watches.

As the sun sets tonight the lion's share of these storms will die
out...however there is a weak short wave...barely visible on
satellite generating an area of cirrus over BC just east of
Vancouver Isle...that will transit the forecast area overnight
tonight. Model soundings suggest there will remain a ribbon of
elevated instability through tonight across the northern tier
zones so the complete extinction of showers and thunderstorms may
not occur with the loss of solar heating tonight. A chance of
showers and brief elevated thunderstorm or two is warranted across
the mountains of north of the basin near the Canadian Border
through the night. Otherwise conditions across the remainder of
the region will be mostly clear and benign with rather mild
overnight lows as a surface thermal trough remains established
over the region. /Fugazzi

Sunday through Thursday...An upper level trough will move through
the region, bringing showers and thunderstorms to the Inland
Northwest starting Sunday evening. The threat will continue
through at least Wednesday as the trough will be slow to exit the
area. The first area to come under the threat of thunderstorms
will be the southeast zones as moist southwest flow allows a mid
level theta-e ridge to expand across the region Sunday evening.
There will be ample mid level instability and a possible short
wave kicker as the approaching trough directs this energy into the
forecast area. This will keep thunderstorms going during the
overnight period into Monday morning. Decent shear and CAPE values
will allow some storms to become organized with heavy rain, hail
and strong outflow winds possible impacts. Once the upper low
settles in overhead late Monday, we will see more general showers
and thunderstorms fed by diurnal heating and mainly tied to the
higher elevations around the periphery of the forecast area until
the low finally moves out of the region later in the week. Daytime
temperatures will be on a significant cooling trend from Sunday to
Monday as the region comes under the influence of the upper low
with associated clouds and precipitation. Expect widespread 80s on
Sunday to be replaced by 70s for the first half of the work week.
/Kelch

&&

.AVIATION...00Z TAFS: General low pressure with weak weather
disturbances moving through it keep scattered showers and
thunderstorms in the aviation area this evening. There should be
some decrease overnight but no real ending of convection in the
area. Daytime heating tomorrow after 21Z should allow for an
increase in the shower and thunderstorm activity not too
dissimilar to what occurred today. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        55  82  59  83  59  82 /  10  10  20  10  10  10
Coeur d'Alene  52  82  57  82  56  82 /  10  10  20  20  10  10
Pullman        50  81  58  81  57  81 /  10  10  20  20  10  30
Lewiston       56  88  64  88  62  89 /  10  10  20  20  20  40
Colville       54  83  55  84  54  85 /  40  40  40  20  20  10
Sandpoint      50  81  53  81  53  81 /  40  20  30  30  20  10
Kellogg        48  81  55  80  54  81 /  40  10  30  40  20  30
Moses Lake     58  89  59  90  58  91 /  10   0  10  10  10  10
Wenatchee      63  88  61  89  60  89 /  10  10  10  10  10  10
Omak           57  87  54  90  53  89 /  20  20  20  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 28, 5:32 AM PST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KOTX
632 AM PDT THU MAY 28 2015

IDZ002>004-026-027-WAZ031>036-041>044-291345-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
632 AM PDT THU MAY 28 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A low pressure system will move in over the region early next week.
This weather system will result in afternoon and evening
thunderstorms across much of the region. The main threat from these
storms will be heavy rain...although lightning with small hail and
gusty winds are additional concerns. This may result in localized
flooding of low lying and urbanized areas. Heavy rain from
thunderstorms will also increase the risk of flash flooding or
debris flows, especially for areas located in steep terrain.

IDZ001-WAZ037-038-291345-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
632 AM PDT THU MAY 28 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

There is a small potential for a few stronger thunderstorms to
develop Friday afternoon and mainly for communities closer to the
Canadian border. Thunderstorms will be capable of producing heavy
downpours, small hail and gusty winds up to 30-40 mph.

A low pressure system will move in over the region early next
week. This weather system will result in afternoon and evening
thunderstorms across much of the region. The main threat from
these storms will be heavy rain...although lightning with small
hail and gusty winds are additional concerns. This may result in
localized flooding of low lying and urbanized areas. Heavy rain
from thunderstorms will also increase the risk of flash flooding
or debris flows, especially for areas located in steep terrain.

In the hours before

Special weather statement, May 28, 2:07 PM PST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
307 PM PDT THU MAY 28 2015

IDZ001-282230-
NORTHERN PANHANDLE ID-
307 PM PDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BOUNDARY COUNTY
UNTIL 330 PM PDT...

AT 307 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MOYIE SPRINGS...OR 8 MILES NORTHEAST OF BONNERS FERRY. THIS STORM WAS
NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOYIE SPRINGS...MEADOW CREEK CAMPGROUND AND MEADOW CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4886 11628 4882 11611 4872 11613 4873 11632
TIME...MOT...LOC 2207Z 021DEG 3KT 4879 11622

SB

The radar

The Seattle radar (KATX), 178 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Okanogan

When
May 28, 5:15 PM PST to 7:15 PM PST
Where
Okanogan County, 0.9 mi E of Carlton
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
48.248, -120.101

An emergency manager reported rapid rise on Texas Creek which caused residents of a house to move to the roof of their house in Carlton, WA. The water rise reached very close to the deck of the house.

Flash Flood, Okanogan

When
May 28, 6:10 PM PST to 6:30 PM PST
Where
Okanogan County, 0.11 mi E of Carlton to 0.12 mi ESE of Carlton
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
48.250, -120.118

Law Enforcement reported a debris flow along highway 153 which is around 4 miles west of Carlton, WA.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568647, 568649.